Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 117, NWS Blacksburg, VA

July 12, 2004Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 12, 2004, 6:59 PM EDT for Wilkes County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 6:59 PM EDT (22:59 UTC)
Expired
Jul 12, 2004, 7:45 PM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
404 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 122259
SVRRNK
NCC193-122345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
659 PM EDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NORTH WILKESBORO...OR ABOUT NEAR NORTH WILKESBORO...AND MOVING
  SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...

  NORTH WILKESBORO...
  WINDY GAP...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3614 8123 3615 8124 3629 8111 3616 8088
      3605 8088 3605 8100 3604 8102 3603 8108

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:59 PM EDT, 4 hours earlier.

Area forecast discussion, Jul 12, 2:59 PM EDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT MON JUL 12 2004

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...

THIS EVENING ANTICIPATE GREATEST COVERAGE TO BE OVER THE MOUNTAINS
OF FAR NORTHWEST NORTH CAROLINA AND FAR SOUTHWEST VIRGINIA. WEAK
SHORTWAVE TROUGH SHOWING UP IN WV IMAGERY MOVING SOUTHEAST THROUGH
KENTUCKY. MESO-ETA HANDLING THIS FEATURE FAIRLY WELL AND TRACKS IT
JUST SOUTH OF THE AFOREMENTIONED AREA EARLY TONIGHT WITH ASSOCIATED
QPF. WILL HAVE LIKELY POPS THERE AND HIGH CHANCE POPS
ELSEWHERE...ESPECIALLY IN THE EAST WHERE INSTABILITY HAS BEEN THE
GREATEST THIS AFTERNOON AND ALONG THE MOUNTAINS OF SOUTHEAST WEST
VIRGINIA AND THE REST OF THE RIDGES IN SOUTHWEST VIRGINIA. WILL
TAPER POPS OFF TO A SLIGHT CHANCE AFTER MIDNIGHT.

TUESDAY WE LOOK TO BE BETWEEN SYSTEMS AS THE MAIN FRONT IS STILL
WELL TO OUR NORTHWEST AND SHORTWAVE ENERGY FROM THIS
AFTERNOON/TONIGHT WILL BE EAST OF THE AREA. WILL LIMIT PRECIP
CHANCES TO ISOLATED EAST FOR LATE AFTERNOON CONVECTION AND ONLY
SLIGHTLY BETTER CHANCES WEST WITH SOME OROGRAPHICAL ENHANCEMENT
POSSIBLE.

COLD FRONT STILL ON TRACK FOR A WEDNESDAY PASSAGE. CONCERNS ARE FOR
A CONVECTIVE SQUALL LINE TO ACCOMPANY THIS FEATURE INTO AND THROUGH
THE REGION. HAVE INCREASED POPS 10 PERCENT MORE ACROSS THE BOARD IN
ANTICIPATION OF GREATER COVERAGE BECAUSE OF THIS FEATURE.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...

THURSDAY ANTICIPATE MUCH OF THE AREA TO BE DRY. THE EXCEPTION WILL
BE THE FAR NORTHERN PART OF THE AREA. THE AXIS OF THE COLD POOL
ALOFT MAY YIELD LAPSE RATES STEEP ENOUGH FOR SOME ISOLATED SHOWERS.
HAVE REMOVED THUNDER POSSIBILITIES AS RATES ARE LESS THAN 6 C/KM.

FRIDAY INTO THE WEEKEND EXPECTED A DRY FORECAST WITH A COOLING TREND
AS THE AXIS OF THE UPPER TROUGH/LOW MOVES EAST OF THE AREA AND
SURFACE HIGH PRESSURE SETTLES OVER THE AREA.

BY THE END OF THE WEEKEND...THE GFS SWINGS A COLD FRONT THROUGH THE
AREA WITH COPIOUS RAIN ASSOCIATED. THE ECMWF AND CANADIAN AS OF 144
HRS OUT DON/T SEEM TO BE LEANING TOWARDS SUCH A POWERFUL SYSTEM. AS
SUCH HAVE ONLY PACED A SLIGHT CHANCE OF SHOWERS IN THE FORECAST
SUNDAY INTO SUNDAY NIGHT WITH A DRY MONDAY.

&&

.AVIATION...

MORE CONVECTION HAS DEVELOPED OVER THE FCST AREA AS S/WV ENERGY
PUSHES INTO THE SOUTHERN APP REGION.  DRIER AIR COMES INTO THE AREA
TNGT WITH A SIGNIFICANT DECREASE IN ACTIVITY.  LIGHT WESTERLY BREEZE
SHUD RESULT IN LESS MVFR AND IFR CONDITIONS TNGT...HOWEVER RIVER
VLYS MAY STILL SEE IFR TOWARD MORN.  CONDS RECOVER QUICKLY TO VFR
BETWEEN 13-14Z.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

SHORT TERM...DS
LONG TERM...DS
AVIATION...JS
Hazardous weather outlook, Jul 12, 6:20 AM EDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 AM EDT MON JUL 12 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-131019-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
620 AM EDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED AGAIN...ESPECIALLY THIS
AFTERNOON AND EVENING. THE BEST THREAT FOR HEAVY RAIN IS IN THE
PIEDMONT OF VIRGINIA AND NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...

A STRONG COLD FRONT WILL CROSS THROUGH THE AREA ON WEDNESDAY. AHEAD
OF THE FRONT...DURING THE DAY ON WEDNESDAY...THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS. THE PRIMARY SEVERE WEATHER THREAT IS
DAMAGING WINDS.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY AND AGAIN ON WEDNESDAY.

In the hours before

Special weather statement, Jul 12, 2:24 PM EDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT MON JUL 12 2004

VAZ058-121930-

HALIFAX VA-
224 PM EDT MON JUL 12 2004

...PERSISTENT THUNDERSTORM PRODUCING TORRENTIAL DOWNPOUR...

AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES SOUTHEAST OF DRYBURG...OR ABOUT 7 MILES SOUTH OF
REDOAK...STATIONARY.  RADAR ESTIMATES INDICATE NEARLY 3 INCHES OF
RAIN HAS FALLEN IN AND AROUND THE STAUNTON RIVER STATE PARK.

IF YOU ARE IN THIS AREA BE ON THE LOOKOUT FOR RISING WATER...AND BE
READY TO MOVE TO HIGHER GROUND IF A FLASH FLOOD WARNING IS ISSUED.

JDS
Special weather statement, Jul 12, 4:29 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT MON JUL 12 2004

NCZ002>005-019-VAZ016-017-032>034-043-044-122200-

ALLEGHANY NC-BEDFORD VA-CARROLL VA-FLOYD VA-FRANKLIN VA-HENRY
VA-PATRICK VA-PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES
NC-
436 PM EDT MON JUL 12 2004

...LINE OF THUNDERSTORMS MOVING SOUTHEAST OF THE BLUE RIDGE...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES SOUTHEAST OF BURNT
CHIMNEY TO MULBERRY...OR ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF ROCKY MOUNT TO 6 MILES NORTH OF NORTH
WILKESBORO...MOVING SOUTHEAST AT 15 MPH.

THIS LINE OF STORMS WILL CONTINUE TO MOVE SOUTHEAST...REACHING A
LINE FROM YADKINVILLE AND DANBURY IN NORTH CAROLINA TO MARTINSVILLE
VIRGINIA BETWEEN 4:45 PM AND 5:15 PM. GUSTY WINDS TO 45 MPH ALONG
WITH FREQUENT LIGHTNING...AND BRIEF BUT VERY HEAVY DOWNPOURS CAN BE
EXPECTED AS THESE STORMS PASS THROUGH. THE THUNDERSTORMS SHOULD PUSH
INTO DANVILLE AS WELL AS REIDSVILLE AND YANCEYVILLE BETWEEN 5:30 AND
6:00 PM.

PERSONS IN THESE AREAS SHOULD TAKE COVER UNTIL THE STORMS HAVE
PASSED. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLET FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

10
Special weather statement, Jul 12, 5:25 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT MON JUL 12 2004

VAZ023-034-045-122230-
BEDFORD VA-BOTETOURT VA-CAMPBELL VA-
525 PM EDT MON JUL 12 2004

...THUNDERSTORM WITH INTENSE LIGHTNING MOVING INTO BEDFORD COUNTY...

AT 522 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES SOUTHEAST OF BUCHANAN...MOVING SOUTHEAST AT 15
MPH. THIS STORM WILL MOVE INTO BEDFORD COUNTY AROUND 5:30 PM...AND
PASS BETWEEN THE CITY OF BEDFORD AND BIG ISLAND BY 6:00 PM. VERY
FREQUENT LIGHTNING WILL ACCOMPANY THIS STORM ALONG WITH TORRENTIAL
RAINFALL AND GUSTY WINDS TO 40 MPH. THE THUNDERSTORM MAY AFFECT THE
CITY OF LYNCHBURG BY 6:15 PM.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

JH
Special weather statement, Jul 12, 6:52 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
652 PM EDT MON JUL 12 2004

NCZ019-122345-
WILKES NC-
652 PM EDT MON JUL 12 2004

...A THUNDERSTORM WITH INTENSE LIGHTNING IS MOVING THROUGH WILKES
COUNTY...

AT 646 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES NORTHEAST OF FAIRPLAINS...OR ABOUT 4 MILES NORTH
OF NORTH WILKESBORO...MOVING EAST AT 10 MPH.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.  TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

CL

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.